{"title":"Severe Euglycemic Diabetic Ketoacidosis After Semaglutide-Associated Poor Intake Despite Empagliflozin Discontinuation: A Case Report.","authors":"Kianoush Niknam, Tahmoores Niknam","doi":"10.2147/IMCRJ.S650090","DOIUrl":null,"url":null,"abstract":"<p><p>Euglycemic diabetic ketoacidosis (EDKA) may be overlooked when serum glucose is near normal. A 68-year-old woman with long-standing type 2 diabetes developed approximately three weeks of nausea, intermittent vomiting and diarrhea, and minimal oral intake after semaglutide initiation at 0.25 mg once weekly for four weeks followed by 0.5 mg once weekly. Patient and family medication reconciliation indicated that she had stopped empagliflozin, metformin, and pioglitazone approximately two weeks before presentation but continued semaglutide, with the last dose approximately eight days before admission. She presented with weakness, dyspnea, slowed speech, and disorientation. Initial testing showed glucose 132 mg/dL, venous pH 7.13, bicarbonate 9 mmol/L, anion gap 26 mmol/L, and beta-hydroxybutyrate 99.5 mg/dL. She improved with intravenous crystalloid, dextrose-containing fluids, insulin infusion, and electrolyte replacement. The temporal association is consistent with a clinically plausible contribution from semaglutide-associated gastrointestinal intolerance and carbohydrate depletion to EDKA despite reported prior empagliflozin discontinuation. Normal glucose should not delay ketone and acid-base testing when compatible symptoms and poor intake are present.</p>","PeriodicalId":14337,"journal":{"name":"International Medical Case Reports Journal","volume":"19 ","pages":"650090"},"PeriodicalIF":0.7000,"publicationDate":"2026-10-06","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13653545/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"International Medical Case Reports Journal","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.2147/IMCRJ.S650090","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/1/1 0:00:00","PubModel":"eCollection","JCR":"Q3","JCRName":"MEDICINE, GENERAL & INTERNAL","Score":null,"Total":0}
引用次数: 0
Abstract
Euglycemic diabetic ketoacidosis (EDKA) may be overlooked when serum glucose is near normal. A 68-year-old woman with long-standing type 2 diabetes developed approximately three weeks of nausea, intermittent vomiting and diarrhea, and minimal oral intake after semaglutide initiation at 0.25 mg once weekly for four weeks followed by 0.5 mg once weekly. Patient and family medication reconciliation indicated that she had stopped empagliflozin, metformin, and pioglitazone approximately two weeks before presentation but continued semaglutide, with the last dose approximately eight days before admission. She presented with weakness, dyspnea, slowed speech, and disorientation. Initial testing showed glucose 132 mg/dL, venous pH 7.13, bicarbonate 9 mmol/L, anion gap 26 mmol/L, and beta-hydroxybutyrate 99.5 mg/dL. She improved with intravenous crystalloid, dextrose-containing fluids, insulin infusion, and electrolyte replacement. The temporal association is consistent with a clinically plausible contribution from semaglutide-associated gastrointestinal intolerance and carbohydrate depletion to EDKA despite reported prior empagliflozin discontinuation. Normal glucose should not delay ketone and acid-base testing when compatible symptoms and poor intake are present.
期刊介绍:
International Medical Case Reports Journal is an international, peer-reviewed, open access, online journal publishing original case reports from all medical specialties. Submissions should not normally exceed 3,000 words or 4 published pages including figures, diagrams and references. As of 1st April 2019, the International Medical Case Reports Journal will no longer consider meta-analyses for publication.